Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 176, NWS St. Louis, MO

July 18, 20105 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 18, 2010, 9:26 AM CDT for 5 counties in Illinois. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2010, 9:26 AM CDT (14:26 UTC)
Expired
Jul 18, 2010, 10:15 AM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clinton County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 99 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 9:30 AM CDTTSTM WND DMGNew Handover, ILSPOTTER REPORTS PEA SIZE HAIL AND WIND THAT KNOCKED OVER ALL OF THE CORN. POWER IS OUT IN NEW HANOVER.
Jul 18, 9:42 AM CDTTSTM WND GST 502 S Wartburg, ILNO DAMAGE REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 6:22 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3619 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS53 KLSX 181426
SVRLSX
ILC027-133-157-163-189-181515-
/O.NEW.KLSX.SV.W.0176.100718T1426Z-100718T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
926 AM CDT SUN JUL 18 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  MONROE COUNTY IN SOUTHWEST ILLINOIS...
  NORTHEASTERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS...
  ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
  WESTERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 1015 AM CDT

* AT 923 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM FAIRVIEW HEIGHTS TO VALMEYER...AND MOVING SOUTHEAST AT 40 MPH.
  PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  WATERLOO...BELLEVILLE...SWANSEA...O'FALLON...SHILOH...LEBANON...
  SCOTT AFB...FREEBURG...MASCOUTAH...RED BUD...NEW BADEN...BREESE...
  CARLYLE...SPARTA...NEW DESIGN...SMITHTON...TRENTON...NEW ATHENS...
  AVISTON AND NEW MEMPHIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3821 8950 3821 8959 3798 8959 3790 8963
      3826 9035 3866 9008 3862 8933
TIME...MOT...LOC 1426Z 303DEG 46KT 3857 8998 3829 9020
WIND...HAIL 60MPH 0.75IN

$$

TRUETT
1 follow-up statement
004 
WWUS53 KLSX 181515
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1015 AM CDT SUN JUL 18 2010

ILC027-133-157-163-189-181525-
/O.EXP.KLSX.SV.W.0176.000000T0000Z-100718T1515Z/
RANDOLPH IL-WASHINGTON IL-MONROE IL-ST. CLAIR IL-CLINTON IL-
1015 AM CDT SUN JUL 18 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLINTON...ST.
CLAIR...MONROE...WESTERN WASHINGTON AND NORTHEASTERN RANDOLPH
COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 PM.

LAT...LON 3821 8950 3821 8959 3798 8959 3790 8963
      3826 9035 3866 9008 3862 8933
TIME...MOT...LOC 1515Z 303DEG 46KT 3823 8931 3795 8953

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:41 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 6:41 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
641 AM CDT SUN JUL 18 2010

.UPDATE...
/638 AM CDT SUN JUL 18 2010/

CANCELLED HEAT ADVISORY. SEVERE SQUALL LINE WILL MOVE ACROSS THE
ENTIRE FORECAST AREA THIS MORNING. CLOUD COVER AND PRECIPITATION
WILL NOT ALLOW FOR TEMPERATURES TO REBOUND ENOUGH TO WARRENT A
HEAT ADVISORY.

CVKING

&&

.DISCUSSION...
/304 AM CDT SUN JUL 18 2010/

STRONG/SEVERE CONVECTION WILL BE KNOCKING ON OUR NORTHERN CWA
DOORSTEP BY DAYBREAK. MAIN THREAT WILL BE DAMAGING WINDS IN EXCESS
OF 70 MPH...AND WILL HIGHLIGHT THIS IN THE HWO. SEVERAL CLUSTERS OF
STORMS TO NOTE...ONE IN EXTREME NORTHWEST MISSOURI AND THE OTHER IN
CENTRAL IOWA. AIRMASS REMAINS QUITE UNSTABLE ACROSS THE REGION WITH
MUCAPE OF 3000 TO 4000 J/KG NOTED ACROSS MOST OF MISSOURI. AS THE
COMPLEX CONTINUES TO PROPAGATE SOUTH/SOUTHEAST...THE ATMOSPHERE
AHEAD OF THESE STORMS WILL ONLY BECOME MORE UNSTABLE THROUGH THE
MORNING. SEE NO REASON THESE THUNDERSTORM COMPLEXES WILL WEAKEN AND
THEREFORE HAVE FORECAST CATEGORICAL POPS ACROSS THE NORTHERN CWA
THIS MORNING...TAPERING TO SLIGHT CHANCES ALONG AND SOUTH OF
INTERSTATE 70.

AS NOTED YESTERDAY...PRECIPITATION AND CLOUD COVER WILL HAVE A HUGE
IMPACT ON TEMPERATURES AND HEAT ADVISORY TODAY. IT APPEARS THAT IT
WILL LITERALLY BE A RACE BETWEEN THE THUNDERSTORM COMPLEX/OUTFLOW
AND TEMPERATURES RISING HIGH ENOUGH TO SUPPORT HEAT INDEX CRITERIA.
GIVEN UNCERTAINTY ON HOW FAR SOUTH THE COMPLEX/OUTFLOW WILL
GET...AND DEWPOINT TEMPERATURES ALREADY IN THE MIDDLE/UPPER 70S HAVE
DECIDED TO KEEP THE HEADLINE GOING FOR NOW AND LET THE DAYSHIFT TRIM
FROM NORTH TO SOUTH IF NEEDED.

NUMEROUS OUTFLOW BOUNDARIES AND SYNOPTIC COLD FRONT SETTLE ACROSS
THE CWA THIS EVENING. WEAK LOW LEVEL JET AND MOISTURE CONVERGENCE
SHOULD CONTINUE THUNDERSTORM THREAT SUNDAY NIGHT AND INTO MONDAY.

HEAT HEADLINES MAY BE NEEDED ACROSS CENTRAL MISSOURI ON MONDAY...BUT
WILL LEAVE FOR DAYSHIFT TO DETERMINE THIS. FRONT FINALLY LIFTS NORTH
OF THE CWA BY TUESDAY AND THE WELL ADVERTISED HEAT WAVE WILL BEGIN.

CVKING

&&

.AVIATION...
/641 PM CDT SAT JUL 17 2010/

INITIAL CONCERN WILL BE POSSIBLE THUNDERSTORMS MOVING INTO UIN
AREA OVERNIGHT. THIS TOTALLY DEPENDENT ON DEVELOPMENT UP NORTH.
GIVEN THERE IS NO WAY TO TIME THIS WILL PUT CB AT 12Z THEN PROB30
FOR THE REST OF THE MORING AS THE FRONT WILL BE EDGING CLOSER. COU
LIKELY TOO FAR SOUTH FOR MORINING ACTIVITY. OUTLFLOWS COULD CAUSE
THEM SOME PROBLEMS FOR THE AFTERNOON THUS A PROB 30. AM WORRIED
THOUGH THAT COU MAY BE CAPPED SUNDAY AFTERNOON AND NOTHING WILL
HAPPEN UNTIL AFTER SUNSET AS THE FRONT APPROACHES AND LOW LEVEL
JET BEGINS TO FIRE UP. VFR AND LIGHT SOUTH WIND WHER NO
THUNDERSTORMS CAUSE PROBLEMS

SPECIFICS FOR KSTL...STL LOOKS GOOD FOR OVERNIGHT AND MOST OF
SUNDAY. WILL KEEP A VCTS FOR ONE HOUR DUE TO TOWERING CUMULUS ALL
OVER THE AREA AND RADAR SHOWING A FEW SHOWERS POPPING UP JUST EAST
OF STL. DON'T THINK OVERNIGHT ACTIVITY TO THE NORTH WILL AFFECT
STL. PER SPC DISCUSSION FOR SUNDAY...ATMOSPHERE MAY BE CAPPED THUS
ANY OUTFLOWS MAY NOT CREAT A PROBLEM. WILL PUT VCTS IN FOR 20-24Z
JUST IN CASE. AT FRONT APPROACHES SUNDAY EVENING FEEL CHANCES FOR
THUNDER WILL IMPROVE AS CAP WEAKENS AND LOW LEVEL JET KICKS IN.
THUS A PROB30 FOR 03-06Z. VFR WHERE THUNDER DOES NOT CAUSE
PROBLEMS.

JPK

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 18, 6:53 AM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
653 AM CDT SUN JUL 18 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
653 AM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS
IN EXCESS OF 70 MPH...WILL MOVE ACROSS THE AREA THIS MORNING.

ADDITIONAL THUNDERSTORMS ARE LIKELY TO DEVELOP LATER TODAY AND
TONIGHT. SOME OF THESE THUNDERSTORMS COULD ALSO BE SEVERE AND
CAPABLE OF PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS OF 70
MPH.

LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THUNDERSTORMS...WHICH
COULD LEAD TO FLASH FLOODING OF LOW LYING AREAS.

MODERATE FLOODING CONTINUES ALONG PARTS OF THE
MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A THREAT OF THUNDERSTORMS WILL LINGER ACROSS PARTS OF THE REGION
MONDAY THROUGH TUESDAY.

HEAT INDEX VALUES AROUND 100 DEGREES ARE EXPECTED DURING THE
AFTERNOON AND EVENING HOURS MONDAY THROUGH FRIDAY.

MODERATE FLOODING IS FORECAST TO CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS
FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Jul 18, 9:05 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
905 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     TSTM WND DMG     ALTON                   38.90N  90.15W
07/18/2010                   MADISON            IL   AMATEUR RADIO

            THREE-QUARTER INCH TREE LIMBS DOWN.

&&

TILLY
Local storm report, Jul 18, 9:11 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
911 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     TSTM WND GST     LITCHFIELD              39.18N  89.66W
07/18/2010  M62 MPH          MONTGOMERY         IL   TRAINED SPOTTER

&&

JP
Special weather statement, Jul 18, 9:14 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
914 AM CDT SUN JUL 18 2010

MOZ059-072-181500-
CRAWFORD MO-GASCONADE MO-
914 AM CDT SUN JUL 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GASCONADE AND CRAWFORD
COUNTIES UNTIL 1000 AM CDT...

AT 910 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF OWENSVILLE...MOVING SOUTHEAST AT
45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CUBA...
  BOURBON...
  STEELVILLE...
  LEASBURG...
  CHERRYVILLE...
  ROSATI...
  ST. CLOUD...
  COOK STATION...
  DAVISVILLE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRITT
Local storm report, Jul 18, 9:20 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
920 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FUNNEL CLOUD     3 S ARNOLD              38.38N  90.37W
07/18/2010                   JEFFERSON          MO   LAW ENFORCEMENT

            REPORT FROM STATE TROOPER IN IMPERIAL.

&&

TILLY
Local storm report, Jul 18, 9:22 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
922 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     TSTM WND DMG     OWENSVILLE              38.35N  91.50W
07/18/2010                   GASCONADE          MO   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREE LIMBS DOWN

&&

TILLY
Local storm report, Jul 18, 9:26 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
926 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     TSTM WND DMG     ALTON                   38.90N  90.15W
07/18/2010                   MADISON            IL   AMATEUR RADIO

            FOUR INCH TREE LIMBS DOWN.

&&

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:13 AM CDTSevere Thunderstorm WarningLSXAdams47 min
Jul 18, 6:46 AM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike44 min
Jul 18, 7:26 AM CDTSevere Thunderstorm WarningLSXAdams, Brown, Calhoun, Greene, Pike49 min
Jul 18, 7:57 AM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Madison, Pike48 min
Jul 18, 8:47 AM CDTSevere Thunderstorm WarningLSXMonroe43 min
Jul 18, 8:49 AM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery56 min
Jul 18, 9:56 AM CDTSevere Thunderstorm WarningLSXMonroe, Randolph19 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.